Pennsylvania, 2011

Flash Flood and High Wind in Pennsylvania, April 16 to 17, 2011

April 16 to 17, 2011 · NWS BGM · 5 events in 4 counties and zones

A low pressure system moved northeast from Illinois to the Great Lakes region during the day. With high pressure to the east over New England, a tightening pressure gradient brought an increase in winds as the low approached.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved northeast from Illinois to the Great Lakes region during the day. With high pressure to the east over New England, a tightening pressure gradient brought an increase in winds as the low approached. Localized wind gusts greater than 50 knots caused some minor damage in a few locations in northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 16, 3:26 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 16, 3:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
426 PM EDT SAT APR 16 2011

.SYNOPSIS...
LOW PRESSURE WILL BRING A CONTINUATION OF SOAKING RAINS THROUGH
TONIGHT. THE PRECIPITATION WILL TAPER OFF TO SHOWERS ON SUNDAY.
HOWEVER THE WEATHER WILL REMAIN COOLER THAN NORMAL AND UNSETTLED
THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
BEST LOW LEVEL JET DYNAMICS HAVE PUSHED NORTH OF REGION. MAX GUSTS
REPORTED SINCE MIDNIGHT ON OUR MESONET WERE IN THE 30-35 MPH
RANGE. THEREFOR WE DECIDED TO DROP THE WIND ADVISORY. CONTINUING
GUSTS OF 20 TO 30 MPH ARE POSSIBLE THROUGH EARLY EVENING.

THE MAIN WEATHER THREAT CONTINUES TO BE MODERATE TO HEAVY
RAINFALL, AND ITS ASSOCIATED HYDRO CONCERNS. THE FIRST BATCH THIS
MORNING DID LITTLE MORE THAN WET THE GROUND IN MOST PLACES, BUT
THE CURRENT BATCH HAS FILLED IN NICELY AND IS BEING DRIVEN BY MUCH
BETTER INSENTROPIC LIFT.

THE BEST CHANCE FOR HEAVY RAIN WILL BE EAST OF INTERSTATE 81,
AHEAD OF APPROACHING FRONTAL OCCLUSION. TRIPLE POINT IS PROGGED TO
ROTATE THROUGH WESTERN CATSKILLS AFTER SUNSET, SO THIS WILL BE THE
AREA TO WATCH.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH TUESDAY/...
A FAIR DEGREE OF LOW LEVEL INSTABILITY REMAINS IN PLACE THROUGH SUNDAY
AFTERNOON. LAPSE RATES SUGGEST IT WILL NOT BE DIFFICULT TO POP
SHOWERS THROUGHOUT THE AFTERNOON HOURS.

FRONTAL SYSTEM WILL PUSH INTO THE MID ATLANTIC REGION ON MONDAY,
ALLOWING THE NORTHERN FA TO GET INTO FAIR WEATHER. HOWEVER THE
PROXIMITY OF THE FRONT, AND SOME RESIDUAL LOW LEVEL INSTABILITY,
FORCES US TO KEEP A CHANCE FOR RAIN SHOWERS OVER THE SOUTHERN FA.

ON TUESDAY A STRONG CYCLONE WILL PULL INTO EASTERN KANSAS.
STATIONARY FRONT OVER THE MID ATLANTIC WILL BEGIN TO RETURN
NORTHWARD AS A WARM FRONT. THIS WILL SPREAD ADDITIONAL RAINS INTO
THE FA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE EXTENDED PERIOD.
TUESDAY NIGHT, LOW PRESSURE IN THE WESTERN LAKES WILL PUSH A WARM
FRONT OVER THE REGION. AS THIS LOW LIFTS INTO SOUTHERN ONTARIO
WEDNESDAY MORNING AREA SHOULD RESIDE IN THE WARM SECTOR WITH COLD
FRONTAL PASSAGE LATE AFTERNOON THROUGH EARLY EVENING. WILL CARRY
LIKELY POPS PRIMARILY FOR THESE PERIODS WITH SLIGHTLY LOWER POPS
ACROSS THE FAR SE CWA. WEDNESDAY NIGHT/THURSDAY, POST FRONTAL
CONDITIONS WITH WRAP AROUND MOISTURE AND COLD NORTHWEST FLOW WILL
RESULT IN CHC POPS FOR LINGERING RAIN SHOWERS.

THURSDAY NIGHT LOOKS DRY AS SFC HIGH PRES BRIEFLY BUILDS IN BEHIND
SYSTEM WITH TEMPS DROPPING BELOW FREEZING MOST PLACES. NEXT SYSTEM
WILL TAKE THE SAME TRACK FROM THE MID WEST NORTHEAST INTO THE
WESTERN LAKES AND INTO SOUTHERN ONTARIO. ON FRIDAY AFTERNOON WILL
CONTINUE WITH LOW CHC POPS FOR ALL BUT NRN CWA AS WARM FRONT
APPROACHES AREA. FRIDAY NIGHT/SATURDAY WILL ADVERTISE CHC POPS
WITH WARM FRONT MOVING THROUGH FRIDAY NIGHT/SATURDAY MORNING
FOLLOWED BY COLD FRONT PASSAGE LATE DAY THROUGH EVENING.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
UPDATED AS OF 2 PM...
THE MAIN STORY TODAY WILL BE THE STRONG GUSTY WINDS AND MVFR CIGS.
SE WINDS CURRENTLY AROUND 20 KTS GUSTING TO 30 KTS. THESE WINDS
WILL CONTINUE INTO THE EVENING. WINDS SHOULD SUBSIDE THIS EVE
(AFTER 00Z) TO AROUND 10 KTS...AS THE HEAVIER RAIN MOVES IN AHEAD
OF THE FRONT. BEHIND THE FRONT SW TO W WINDS AT 10 KTS. ON SUNDAY
WINDS INCREASE AND BECOME GUSTY AGAIN. WEST WIND AT 15 TO 20 KTS
WITH GUSTS TO 25 TO 30 KTS.

MVFR CIGS AT KELM/KBGM/KAVP SO FAR WILL MOVE NE INTO ITH BY 20Z
THEN TO SYR AND RME BY 22Z. WITH THE HEAVY TO MODERATE RAIN THIS
EVENING MVFR CIGS AND VSBYS LASTING ABOUR 3 HOURS START 01Z TO
03Z. VFR VSBYS SHOULD FALL TO MVFR. AT BGM CIGS AND VSBYS COULD
FALL TO IFR. OTHER SITES MAY ALSO BRIEFLY FALL TO IFR THIS
EVENING. 04 TO 06Z SUN VSBYS RETURN TO VFR WHILE CIGS REMAIN MVFR.
AROUND 14Z CIGS RISE TO VFR BUT WINDS WILL INCREASE AND BECOME
GUSTY.

OUTLOOK...

SUN AFTN AND NGT...MVFR CNTRL NY WITH SCT SHRA...VFR NE PA.

MON...MAINLY VFR WITH LIGHT RAIN.

MON NGT...VFR.

TUE/TUE NGT/WED...MVFR IN LIGHT RAIN.

WED NGT/THU...MVFR CNTRL NY WITH SCT SHRA...VFR NE PA.

&&

.HYDROLOGY...
FLOOD WATCH FOR THE EASTERN HALF OF THE CWA LATE THIS AFTN AND
TONIGHT. POTENTIAL FOR 1 TO 2 INCHES OF RAIN MOSTLY IN NE PA AND
EAST OF INTERSTATE 81 IN NY. WITH AND JUST AHEAD OF THE OCCLUDED
FRONT HEAVY RAIN IS LIKELY THIS EVENING. VERY GOOD MOISTURE
TRANSPORT AHEAD OF THE FRONT INTO THE AREA WITH STRONG LOW AND MID
LEVEL WINDS. PRECIPITATABLE WATER AMOUNTS PEAK JUST OVER AN INCH.
HEAVY RAIN THIS EVENING COULD CAUSE SOME FLASH FLOODING OF CREEKS
AND STREAMS. RIVER FORECASTS AT THIS POINT DO NOT HAVE ANY
FLOODING BUT A FEW POINTS CREST WITHIN A FOOT OF FLOOD STAGE ON
SUNDAY...SO MINOR RIVER FLOODING ALSO POSSIBLE. RIVER LEVELS NOW
NEAR NORMAL FOR MID APRIL. WITH THE MOIST GROUND MOST OF THE RAIN
WILL RUN OFF INTO THE STREAMS AND RIVERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FROM 7 PM EDT THIS EVENING THROUGH SUNDAY MORNING
     FOR PAZ040-048-072.
     FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ039-043-044-047.
NY...FLOOD WATCH FROM 7 PM EDT THIS EVENING THROUGH SUNDAY MORNING
     FOR NYZ046-057-062.
     FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ036-037-045-056.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...RRM
AVIATION...TAC
HYDROLOGY...
Hazardous weather outlook, Apr 16, 1:51 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
251 PM EDT SAT APR 16 2011

NYZ036-037-045-056-PAZ039-043-044-047-171900-
MADISON-SOUTHERN ONEIDA-CHENANGO-BROOME-SUSQUEHANNA-WYOMING-
LACKAWANNA-LUZERNE-
251 PM EDT SAT APR 16 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ046-057-062-PAZ040-048-072-171900-
OTSEGO-DELAWARE-SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
251 PM EDT SAT APR 16 2011

...FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022>025-044-055-PAZ038-171900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-TIOGA-BRADFORD-
251 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 03:21 UTC.

Open the radar archive at this moment

Event by event

4 high wind, 1 flash flood. Local standard time, as filed.

High Wind, Luzerne

When
April 16, 5:00 PM EST to 7:00 PM EST
Where
Luzerne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down county-wide between 6 and 8 pm EDT.

High Wind, Northern Wayne

When
April 16, 5:00 PM EST to 7:00 PM EST
Where
Northern Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down county-wide between 6 and 8 pm EDT.

High Wind, Lackawanna

When
April 16, 5:00 PM EST to 7:00 PM EST
Where
Lackawanna forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down county-wide between 6 and 8 pm EDT.

High Wind, Luzerne

When
April 16, 6:03 PM EST
Where
Luzerne forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Windows were blown out in the airport control tower, which had to be evacuated.

Flash Flood, Bradford

When
April 16, 10:20 PM EST to April 17, 3:20 AM EST
Where
Bradford County, 1.32 mi WNW of West Burlington to 1.53 mi WSW of West Burlington
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.775, -76.695

Heavy rain caused flash flooding of roadways in the area. Flooding occurred on Route 6 near West Burlington, where water was up to the windows on one car. The road was down to one lane, with water over the road from Sugar Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295806, 295807, 295809, 295813, 295851.